The last few posts on here have been about involving the public and patients in our research, and about introducing behavioural science principles to help people with type 1 diabetes to manage their condition better in the longer term. Following on from this, we thought it would be interesting to hear from one of the members of our patient advisory group in Sheffield about their experiences of living with type 1 diabetes and the challenges this poses.
In the post below, Brenda Riley, who has lived with type 1 diabetes for just over ten years and explains how she manages her diabetes every day and her reflections on why she might not always adhere to DAFNE principles.
‘I have Type 1 diabetes, for which I inject Insulin. The medication requirements of this are that, following a DAFNE (Dose Adjustment For Normal Eating) education course, I take a background insulin early morning and late evening, and also a ‘Bolus’ insulin injection whenever I eat. This is called MDI (Multiple Dose Insulin) regime.
- Testing my blood-glucose before eating (or drinking). I use a finger-pricking device for this, and test this blood sample on a strip which is input to a ‘blood glucose meter’.
- Assessing the amount of carbohydrates in the food or drink which I am having.
- Calculating the amount of insulin required for these carbohydrates, plus any ‘correction dosage’ required to reduce my blood glucose from the value shown by the blood glucose monitor (as described above) to the target range. This correction should only be done if it is at least 4 hours since I last injected insulin.
- Injecting this insulin, ideally 15 minutes before I start eating.
For people with diabetes taking insulin (both type 1 and type 2), the effects of non-adherence are:
- Blood-glucose too low (Hypo – hypoglycemia), this inevitably results in very distressing immediate symptoms (but perhaps not necessarily immediately evident to others in the short term?). The antidote is to eat or drink something very sweet, such as jelly-babies which I always keep with me. If not treated, a hypo can lead to unconsciousness.
- Blood sugar too high (Hyper – hyperglycemia), may result in long-term effects of leg and feet ulcers, amputations, blindness, kidney disease, and increased risks of heart attack and stroke. However, prediction of this is statistical rather than individual.
The early morning and late evening testing and injection rarely present an adherence problem (except for very occasional forgetting), although the timing of these injections varies somewhat).
Reasons why I do not adhere strictly to this regime (not in any particular sequence):
There are 2 aspects of this:
- Forgetting altogether to test and inject
- Forgetting whether I have just injected. This can be resolved by the use of technology in the form of injection pen(s) which record the date, time and dosage of one or more insulin doses. Unfortunately, my excellent insulin pen (Huma-pen Memoir) which displays multiple past details has been withdrawn. I have tried to find out why this was done, and it is apparently ‘for commercial reasons’. I suspect that this may relate to patents, but I have not been able to verify this. (Any feedback on this would be much appreciated!)
Social embarrassment and inferring that others are embarrassed, disgusted, horrified etc. by seeing blood and or testing and injecting generally. I could go to the toilets to do this but the clinicians advise that this is not hygienic. I also worry that I might drop the testing kit and/or pen onto a stone floor and break them. In practice, I often decide to go to the toilet soon, but then forget to do so.
Miscalculating carbohydrate content of food and drink. Often the effects of food and activity are unpredictable. Even ‘low’ exercise/activities such as walking, carrying etc, which is often unplanned, can have a considerable effect.
Sometimes, ‘I cannot be bothered’ especially for small amounts of carbohydrates, such as in one cup of coffee. This also relates to the social embarrassment consideration.
I sometimes do not test or else I inject less insulin, to avoid the possibility of a hypo, with its unpleasant and socially embarrassing effects. The clinicians seem to think that up to 3 hypos per week is acceptable, and better than the risk of longer term high blood glucose. But it is me, not them, who has the hypos!
I am more concerned with short term effects, especially socially, than long term ones. This may relate to many non-adherence situations where the effects of non-adherence do not result in symptoms in the short term.
There is the consideration of informed lifestyle choices. I often target a slightly higher blood-glucose level when I am going out (to avoid a hypo), whereas when I am at home I will aim for a lower target because it is more convenient to test and treat a hypo quickly.
Philosophically, particularly since my husband died, I am even more aware that long term ‘risks’ are to some extent a matter of chance, especially at my age. As (the economist) Keynes said, ‘In the long term, we’re all dead’.
Possibly, I am working to different targets and have different aims from the clinicians’ aims and targets for me. (It’s me who has the hypos!). This affects the amount of insulin which I inject, but not the adherence to the remembering and timing of testing and injecting (which is probably more relevant in its effects, and which, I must admit, is my non-adherence problem).
Even when I adhere strictly to the insulin regime, sometimes my blood-glucose result is unpredictable (but sometimes it is near to expectation and target). This makes me loose confidence in the ‘rules’. Conversely, I sometimes do not ‘adhere’ but yet get good blood-glucose results at my next test.
I also have high blood-pressure. I do not have problems with adhering to taking these tablets. I account for this by 2 factors:
– I always take these tablets when I go to bed (habit). I leave them on my pillow so that I do not forget them. This ‘habit’ consideration also relates to my morning and evening ‘background’ insulin.
– One of the tablets is in a ‘calendar’ strip packing, so I can check whether or not I have just taken it.
I do appreciate any help that technology can give me, as well as the help from the diabetes professionals. I suspect that what the professionals want from the technology is not necessarily what I, as a user, want from it, which is immediate, time-stamped, combined feedback of recent measures. My ideal for development of new technology would be to help me to automatically record and feedback (to me) the time-stamped last few insulin doses actually taken together with my blood glucose readings. This would help me to confidently determine whether it is safe to give myself a Bolus correction and also to account for any individual high blood glucose readings, to help me to learn from them. However, I cannot suggest how such technology could be provided.
I currently use a combination of technologies to help me to manage my diabetes : my Accu-chek blood glucose monitor, my LIBRE monitor, my Huma-pen memoir (and Novopen 5), online analysis of my uploaded data, and old-fashioned paper and pencil.’
Brenda Riley, Sheffield
The Star, Sheffield
Dennis Hill by CC 2.0